Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 77, NWS Raleigh, NC

May 16, 20225 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2022, 5:17 PM EDT for 5 counties in North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2022, 5:17 PM EDT (21:17 UTC)
Expired
May 16, 2022, 6:15 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Moore County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:16 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:45 PM EDT, 32 minutes earlier.

Area forecast discussion, May 16, 4:45 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
445 PM EDT Mon May 16 2022

.SYNOPSIS...
A cold front will move across the area through this evening. An
upper level ridge of high pressure will develop over the region late
in the work week into this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 210 PM Monday...

A cold front is just to the west of the forecast area. While some
isolated showers/storms developed well east of the front, the
primary threat for severe weather will come from showers/storms in
the vicinity of the cold front itself. The entire forecast area is
currently in a Severe Thunderstorm Watch until 9pm. There will be
plenty of instability for thunderstorms today, but it appears that a
lack of wind shear will be the primary limiting factor for severe
weather in North Carolina - the strongest effective wind shear
extends north from Virginia into eastern Pennsylvania, coincident
with the highest Storm Prediction Center severe weather risk.
Convection-allowing models show the potential for a second line of
showers/storms behind the cold front, but if the first line of
showers/storms does a sufficient job of using instability, there may
not be much energy left in the atmosphere for the second line of
precipitation. The bulk of precipitation should be east of I-95 by
sunset, with all showers to the east of the area by midnight. Behind
the front, winds will veer to the northwest and skies should clear.
Lows should be near normal in the mid 50s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 325 PM Monday...

Quiet/dry weather is expected as the surface front settles to our S
and cooler high pressure buids in from the west, within a dry/stable
column in the wake of the mid level trough passage. Clouds are
likely to be limited to scattered high-based flat cu and perhaps
some high thin clouds streaming in from Plains convection. With deep
mixing expected, dewpoints should bottom out under raw and
statistical guidance, down into the 40s with some 30s possible,
producing RH in the 20-30% range if not some teens. We'll start the
day with slightly below normal thicknesses but expect these to
rebound through the day with high insolation ahead of a secondary
front approaching from the north. This will result in highs a bit
above normal, in the low-mid 80s. The second front will move through
late Tue night, associated with a weak mid level shortwave passing
by to our north through the mean trough base. Expect fair skies
(some high clouds in the north in particular) with slightly below
normal lows in the 50s within a favorable setup for good radiational
cooling. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 445 PM Monday...

Wed through Thu: Still anticipate fast and perturbed WNW steering
flow, putting us in the path of MCVs emanating from upstream
convective complexes over the Plains and Mid Miss Valley. The front
to our south early Wed is likely to jump or re-form northward as a
warm front on Wed, a function of a trend to weaker and more zonal
flow as a deep polar low digs over the PacNW and N Rockies/N Plains.
The frontal zone will then becoming quasi-stationary from the Plains
ESE through SW VA and NE NC, with any MCVs tracking ESE along this
frontal zone. Such waves are likely to provide a focus for
convection and a source of dynamic lift, and while it's not out of
the question that such a wave could bring mid/upper level convective
debris cloudiness into the area that could limit heating and CAPE,
it's most likely that some form of this convection will track
through the C/S Appalachians and across at least our N and E
sections late Wed through Thu night. Strong instability will persist
just to our W, over the Ohio Valley down through the Mid South, on
Thu, which favors a continued threat of convection through Thu/Thu
night, again mainly across VA and our N and E sections, NE of the I-
40 corridor, and the latest GFS runs have a large area of convection
over N and E NC late Thu into Thu night. By daybreak Fri, the
primary mid level wave train will shift to our N, as ridging builds
over the coast of the Carolinas. Temps will be above normal Wed,
although perhaps held down a bit in our far N and NE due to clouds
and convection. By Thu, the heat will begin in full force with
thicknesses 15-20 m above normal, yielding highs in the upper 80s to
upper 90s.

Fri through Mon: The anomalously hot temperatures persist and peak
on Fri, as strong mid level ridging builds steadily over and off the
East Coast. Low convection chances Fri will increase to a peak on
Sun ahead of a cold front. The polar low will lift ENE through
Ontario and Hudson Bay with the associated jet stream becoming
established from OR across CO to the St Lawrence Valley and the
corresponding surface front holding to our NW through the weekend.
All indications are for this to be impressive warmth, with low level
thicknesses projected to approach or exceed 1430 m Fri/Sat while 850
mb temps surpass 20C, which would be around the record H8 temp for
this time of year. Confidence is high in highs well into the 90s
over most of the forecast area Fri/Sat, and a couple of spots could
hit 100F (the latest NBM probabilities show a 55-60% chance of highs
over 100 over portions of Cumberland and W Sampson county on Fri).
This intense heat should show signs of breaking Sun, depending on
how close the surface front (and any preceding convection and
associated clouds) gets to central NC and how much the polar trough,
and energy digging into the Front Range late Sun, is able to nudge
the strong mid level ridge eastward and reduce our heights aloft.
Pops look very low Fri, higher but still under climatology Sat, but
they should inch up to good chance by Sun as the coverage of
mountain convection and its ability to pull off the mountains and
into our area increases. The increase in clouds and pops should
prompt a downturn in temps Sun, but still above normal, with highs
in the 80s. Models agree on the front pushing to our SE by Mon with
cool high pressure building in from the N and NW, and expect highs
in the mid 70s to lower 80s. -GIH

&&

.AVIATION /18Z MONDAY THROUGH THURSDAY/...
As of 125 PM Monday...

24 hour TAF period: Scattered showers and thunderstorms are expected
through the afternoon and evening hours. Outside of precipitation,
VFR conditions are forecast. Confidence is lowest in precipitation
occurring at FAY, so only a VCTS is included there. All other sites
include a tempo group for IFR thunderstorms, and with a severe
thunderstorm watch having been issued, cannot rule out that future
amendments may need to increase wind gusts or add hail to the
forecast. The bulk of precipitation should come to an end by 00Z-
02Z, with a shift to northwest winds as a cold front passes. No
restrictions are expected behind the cold front with clear skies
expected.

Outlook: Low-level wind shear will be possible Wednesday night. Dry
weather is expected until at least Wednesday night, with a chance of
showers and storms extending through Thursday night, particularly
across northern counties. Dry weather is forecast Friday and Friday
night before another round of shower/storms arrives Saturday.

&&

.CLIMATE...
Here are the record high temperatures for May 20-22 and the year
they were last set:

        May 20          May 21          May 22
GSO     95 (1917)       96 (1941)       97 (1941)
RDU     94 (1938)       96 (1941)       97 (1941)
FAY     99 (1938)       99 (1941)       100 (1941)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Green
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Green
CLIMATE...RAH
Hazardous weather outlook, May 16, 1:19 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
119 PM EDT Mon May 16 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
119 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The greatest threat is expected over northern portions of the NC
Piedmont and Coastal Plain counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 16, 3:48 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
348 PM EDT Mon May 16 2022

NCZ007-022>024-162015-
Guilford NC-Alamance NC-Person NC-Orange NC-
348 PM EDT Mon May 16 2022

...Strong thunderstorms will impact portions of northern Alamance,
Person, northern Orange and northeastern Guilford Counties through
415 PM EDT...

At 348 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Topnot to near McLeansville. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, Burlington, Graham, Roxboro, Mebane, Elon, McLeansville,
Concord, Summerfield and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

&&

LAT...LON 3652 7880 3626 7883 3624 7895 3621 7895
      3615 7913 3604 7950 3611 7971 3622 7989
      3625 7982 3624 7915 3654 7914
TIME...MOT...LOC 1948Z 279DEG 35KT 3639 7924 3617 7972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GIH
Special weather statement, May 16, 3:54 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
354 PM EDT Mon May 16 2022

NCZ028-162030-
Edgecombe NC-
354 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of Edgecombe County
through 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Tarboro, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount, Tarboro, Princeville, Pinetops, Macclesfield, Conetoe,
Speed, Leggett and Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

&&

LAT...LON 3582 7735 3583 7739 3583 7741 3581 7742
      3581 7745 3580 7745 3580 7747 3575 7754
      3576 7773 3583 7775 3584 7778 3594 7779
      3603 7746 3602 7744 3600 7743 3600 7741
      3590 7734
TIME...MOT...LOC 1954Z 267DEG 24KT 3586 7770

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AS
Special weather statement, May 16, 3:57 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
357 PM EDT Mon May 16 2022

NCZ008-025-026-041-162030-
Franklin NC-Durham NC-Wake NC-Granville NC-
357 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of southern Granville,
northern Wake, southeastern Durham and Franklin Counties through 430
PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wake Forest, or 9 miles south of Creedmoor, moving east
at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Louisburg, Wake Forest, Franklinton, Bunn,
Rolesville, Youngsville, Centerville and Falls Lake State Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

&&

LAT...LON 3621 7811 3621 7803 3620 7801 3589 7821
      3589 7841 3590 7890 3606 7891 3622 7812
TIME...MOT...LOC 1956Z 257DEG 45KT 3599 7867

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, May 16, 4:12 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
412 PM EDT Mon May 16 2022

NCZ078-162045-
Wayne NC-
412 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of southeastern Wayne
County through 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Walnut Creek, or near Goldsboro, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goldsboro, Walnut Creek, Seven Springs, Mar-Mac, Brogden, Cliffs Of
The Neuse State Park and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

&&

LAT...LON 3536 7782 3534 7782 3522 7783 3518 7798
      3534 7807 3545 7783 3542 7783 3541 7781
      3538 7780
TIME...MOT...LOC 2012Z 247DEG 24KT 3529 7795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, May 16, 4:44 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
444 PM EDT Mon May 16 2022

NCZ007-008-024-025-041-162115-
Durham NC-Person NC-Wake NC-Granville NC-Orange NC-
444 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of southeastern Person,
northeastern Orange, southern Granville, north central Wake and
Durham Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hillsborough, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durham, Hillsborough, Creedmoor, Butner, Rougemont, Stem, Lake
Michie, Falls Lake State Rec Area, Eno River State Park and Gorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

&&

LAT...LON 3621 7853 3591 7860 3602 7918 3629 7905
TIME...MOT...LOC 2043Z 280DEG 36KT 3612 7906

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AS
Special weather statement, May 16, 4:47 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
447 PM EDT Mon May 16 2022

NCZ038-039-162130-
Randolph NC-Davidson NC-
447 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of east central
Davidson and western Randolph Counties through 530 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
High Point, Asheboro, Lexington, Randleman, Thomasville, Linwood,
Trinity, Denton, Gordontown and Randleman Regional Reservior Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

&&

LAT...LON 3588 8035 3591 7978 3590 7978 3558 7984
      3569 8034 3570 8032 3571 8032 3572 8033
      3572 8038
TIME...MOT...LOC 2046Z 276DEG 26KT 3579 8028

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:46 PM EDTSpecial Weather StatementRAHForsyth, Guilford59 min
May 16, 12:57 PM EDTSpecial Weather StatementRAHWayne63 min
May 16, 1:40 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Person50 min
May 16, 2:26 PM EDTSpecial Weather StatementRAHAlamance, Granville, Orange, Vance, Warren64 min
May 16, 2:55 PM EDTSpecial Weather StatementRAHWilson50 min
May 16, 3:19 PM EDTSpecial Weather StatementRAHEdgecombe, Nash41 min
May 16, 3:26 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash23 min
May 16, 3:37 PM EDTSpecial Weather StatementRAHDurham38 min
May 16, 3:48 PM EDTSpecial Weather StatementRAHPerson27 min
May 16, 3:54 PM EDTSpecial Weather StatementRAHEdgecombe36 min
May 16, 3:57 PM EDTSpecial Weather StatementRAHDurham, Franklin33 min
May 16, 4:12 PM EDTSpecial Weather StatementRAHWayne33 min
May 16, 4:44 PM EDTSpecial Weather StatementRAHDurham, Orange31 min
May 16, 4:47 PM EDTSpecial Weather StatementRAHDavidson43 min
May 16, 5:12 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake63 min
May 16, 5:22 PM EDTSpecial Weather StatementRAHEdgecombe38 min
May 16, 5:23 PM EDTSpecial Weather StatementRAHRandolph22 min
May 16, 6:02 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Nash, Wayne, Wilson58 min
May 16, 6:07 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake53 min
May 16, 6:58 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson47 min
May 16, 7:40 PM EDTSpecial Weather StatementRAHRichmond65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.